Hail, St. Mary'S
- When
- May 22, 5:50 PM EST
- Where
- St. Mary'S County, 1.76 mi SSE of California
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.276, -76.489
Quarter size hail accumulated on the ground near California.
An isolated severe thunderstorm produced large hail over southern Maryland.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
An isolated severe thunderstorm produced large hail over southern Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 22, 1:16 PM EST, 4 hours 34 minutes earlier.
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
216 PM EDT Thu May 22 2025
.SYNOPSIS...
Low pressure will move up the Atlantic coast toward New England
through Friday. Below normal temperatures and periodic showers
will continue. High pressure will attempt to build in from the
northwest Saturday, but a warm front will begin approaching from
the southwest Sunday. Another system across the southern U.S. may
impact the area early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
An amplified pattern continues over the eastern CONUS. An
upper-level gyre with two embedded upper lows was rotating
around the Great Lakes and Northeast. The lead upper low was
moving across PA toward southern New England as of early
afternoon, inducing a triple point surface low pressure in the
vicinity of the Delmarva.
Prior to the passage of the surface triple point, a narrow and
brief window for convection will exist mainly east of US-15 and
south of I-70 until late afternoon or early evening. The best
overlap of modest instability (500-1000 J/kg MLCAPE) and shear
(35-45 kt 0-6 km bulk shear) will reside over southern MD. As
mid-level temps cool, spotty gusty winds or small hail is
possible. However, given the brief and modest parameter space,
any severe risk seems marginal into early this evening.
A couple of trailing impulses could keep scattered shower
activity going near/north of US-50 into the evening, though
coverage and intensity of showers will be on a down trend.
Further west (i.e. along/west of the Allegheny Front), upslope
showers will likely persist well into the night, with a few wet
snowflakes or sleet pellets possible above about 4000 feet.
Low temps will range from the upper 30s over the highest peaks
to the mid 50s in the major city centers.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
The trailing upper low associated with the aforementioned gyre
will pivot north across NY/PA on Friday. This will lead to the
passage of a secondary cold front and result in the potential
for a few pop up showers. However, the main story with this late
season low will be the wind. Gusts of 25 to 35 mph are likely
across much of the area during the day on Friday as a late
season nor'easter takes shape near New England.
Winds will become lighter Friday night as high pressure builds
toward the Mid-Atlantic. High pressure will pass to the north
Saturday with dry weather and below normal temperatures. A warm
front will develop well to the south and west of the CWA
Saturday night, and some high clouds may begin to increase late.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
Ensembles and deterministic model guidance has a nearly zonal
upper-level flow building over the region on Sunday and
remaining in place through the early parts of next week. A warm
front/pseudo-stationary front will likely be positioned
somewhere over the southern Mid-Atlantic/northern parts of the
SE US. Shortwave energy moving along the nearly zonal flow will
generate sfc lows along the front leading to multiple rounds of
showers and thunderstorms being possible. As of right now,
guidance has our region on the northern edge of this setup with
the boundary far enough south that we may only see a few
passing showers Sunday through Monday. If front ends up being
further north than what models are showing, then we could be in
for another active week of rain especially if parts of our
region sneak into the warm sector located south of the front.
Below normal temperatures are favored to continue if the region
remains on the cool side of the boundary.
The zonal flow aloft is forecast to start to break down sometime
Tuesday into Wednesday as an upper-level trough starts to
approach from the Great Lakes region. Some models have a coastal
low forming along the front to the south and lifting northeast
through parts of our region. This will be the best chance for
widespread precipitation with the best chances for precip being
Wednesday through Thursday.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
VFR conditions had returned to most of the TAF sites as of 18Z
as a warm front lifts passed and a cold front quickly follows.
This is shifting winds around to the west, with gusts of 15-20
kts. Iso TS possible mainly SE of DCA. SHRA activity should
diminish into this evening, though some iso light activity could
linger until a little after sunset. Wind gusts will subside this
evening, as well.
VFR conditions and gusty NW winds are expected Friday. Gusts
could exceed 30 kts at times. A couple of pop up showers are
possible. Winds will become lighter Friday night, then gusts
resume during the day Saturday but at slightly lower speeds as
high pressure passes to the north. Winds slacken again after
dark Saturday night while remaining NW.
Sub-VFR conditions will be possible at times if the region
experiences showers and thunderstorms Sun-Mon. The best chance
for aviation restrictions in the long term will be Tue-Wed.
&&
.MARINE...
A frontal system will swing through by this evening shifting
winds to the west. A few showers and thunderstorms are expected
through early this evening. Gusts around 20 knots are likely
along the tidal Potomac River into the mid Chesapeake Bay area,
with gusts lingering on the bay overnight. Winds increase
areawide during the day on Friday with gusts to 30 knots
possible. Winds will become lighter Friday night, then increase
again during the day on Saturday.
Near SCA conditions will be possible during the end of the long term
period (Wednesday - Thursday) due to a passing coastal low.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory until 4 PM EDT this afternoon for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 AM to 6 PM EDT Friday for ANZ530-
531-539.
Small Craft Advisory from 5 PM this afternoon to 6 PM EDT
Friday for ANZ532-540.
Small Craft Advisory until 6 PM EDT Friday for ANZ533-534-537-
541-543.
Small Craft Advisory until 8 PM EDT this evening for ANZ535-
536-542.
Small Craft Advisory from 11 AM to 6 PM EDT Friday for ANZ535-
536-538-542.
&&
SYNOPSIS...DHOF
NEAR TERM...DHOF
SHORT TERM...DHOF
LONG TERM...JMG
AVIATION...DHOF/JMG
MARINE...DHOF/JMGHazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 835 AM EDT Thu May 22 2025 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ053>057-527-231245- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria- Stafford-Spotsylvania-King George- Central and Southeast Prince William/Manassas/Manassas Park- 835 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Today and Tonight A few thunderstorms are possible from midday through early evening, and may require Special Marine Warnings. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- 526-WVZ050>053-055-231245- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Northwest Prince William-Hampshire- Morgan-Berkeley-Jefferson-Hardy- 835 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ501-502-509-510-VAZ503-504-WVZ501>506-231245- Extreme Western Allegany-Central and Eastern Allegany- Western Garrett-Eastern Garrett-Western Highland-Eastern Highland- Western Grant-Eastern Grant-Western Mineral-Eastern Mineral- Western Pendleton-Eastern Pendleton- 835 AM EDT Thu May 22 2025 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DHOF
Preliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
315 PM EDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0314 PM Hail 4 WNW Lake Ridge 38.71N 77.36W
05/22/2025 M0.75 inch Prince William VA Trained Spotter
&&
Event Number LWX2505019
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
409 PM EDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM Hail Upper Marlboro 38.82N 76.76W
05/22/2025 M0.75 inch Prince Georges MD Trained Spotter
&&
Event Number LWX2505022
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
529 PM EDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Marine Hail 22 NE Cove Point 38.58N 76.08W
05/22/2025 M0.75 inch ANZ541 MD NWS Employee
&&
Event Number LWX2505023
CJLPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
615 PM EDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0518 PM Marine Tstm Wind Cambridge 38.58N 76.07W
05/22/2025 M39 mph ANZ541 MD Buoy
Eaton Point Light NOS station measured a 34 knot gust
&&
Event Number LWX2505026
ADSPreliminary Local Storm Report
National Weather Service Baltimore MD/Washington DC
641 PM EDT Thu May 22 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM Hail 1 NNW Upper Marlboro 38.83N 76.76W
05/22/2025 M0.75 inch Prince Georges MD Trained Spotter
&&
Event Number LWX2505029
CJLThe Dover AFB radar (KDOX), 110 km away, was scanning. The volume nearest the first event began at 22:51 UTC.
4 hail. Local standard time, as filed.
Quarter size hail accumulated on the ground near California.
Half dollar size hail was reported southeast of California.
Quarter size hail was reported south of Hollywood.
Quarter size hail was reported near Lexington Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2025Every state in 2025This day in weather historyWarnings in Maryland, May 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1250207, 1250208, 1250209, 1250210.